Fax: (585) 461-5601
Nausea and emesis remain significant problems of chemotherapy despite prophylaxis with 5-hydroxytryptamine-3 antiemetics
A University of Rochester James P. Wilmot Cancer Center Community Clinical Oncology Program study of 360 cancer patients treated in the community
Article first published online: 19 MAY 2003
Copyright © 2003 American Cancer Society
Volume 97, Issue 11, pages 2880–2886, 1 June 2003
How to Cite
Hickok, J. T., Roscoe, J. A., Morrow, G. R., King, D. K., Atkins, J. N. and Fitch, T. R. (2003), Nausea and emesis remain significant problems of chemotherapy despite prophylaxis with 5-hydroxytryptamine-3 antiemetics. Cancer, 97: 2880–2886. doi: 10.1002/cncr.11408
- Issue published online: 19 MAY 2003
- Article first published online: 19 MAY 2003
- Manuscript Accepted: 5 MAR 2003
- Manuscript Revised: 27 FEB 2003
- Manuscript Received: 2 DEC 2002
- National Cancer Institute. Grant Number: U10CA 37420
- delayed nausea;
- delayed emesis;
- serotonin receptor antagonist
Clinical reports suggest that nausea remains a side effect of chemotherapy despite widespread use of serotonin receptor antagonists. This study summarized the frequency, timing, and intensity of postchemotherapy nausea for patients receiving doxorubicin, cisplatin, or carboplatin.
Three hundred sixty chemotherapy-naïve patients (73% female) were enrolled in a study testing the ability of an information intervention to reduce nausea. Of these, 322 subjects completed the Morrow Assessment of Nausea and Emesis (MANE), as well as a 5-day self-report diary, at Cycle 1 (300 subjects completed the MANE and self-report diary at Cycle 2). All patients received a 5-hydroxytryptamine-3 receptor antagonist (ondansetron) with dexamethasone on the day of treatment.
Seventy-six percent of the patients developed nausea during the 5-day period, beginning with the Cycle 1 infusion, and 73% of patients reported delayed nausea (DN) during Days 2–5. The proportions were similar during Cycle 2. Fifty-five percent of patients described their DN as being of moderate or greater intensity compared with 28% of patients who described acute nausea. Carboplatin was less likely to cause DN than either of the other agents (56% of 106 patients compared with 75% of 47 receiving cisplatin and 83% of 169 taking doxorubicin). The mean peak DN severity was 4.34 (range, 1–7) for doxorubicin, which was significantly higher than the mean peak value for carboplatin (3.66) but was not significantly different from the mean peak value for cisplatin (4.26). Eighteen percent of patients did not experience nausea until Day 3 or later.
Despite prophylaxis with ondansetron, the majority of patients receiving one of these common chemotherapy agents experienced nausea. The frequency of DN was nearly twice that of acute nausea. Results show the need for continued development of antiemetics that are effective against DN. Cancer 2003;97:2880–6. © 2003 American Cancer Society.